Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 294, NWS North Platte, NE

September 6, 2001Chase County, Perkins County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Sep 6, 2001, 8:08 PM MDT for Chase County, Perkins County, Nebraska. It was in force for 67 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 6, 2001, 8:08 PM MDT (02:08 UTC)
Expired
Sep 6, 2001, 9:15 PM MDT
In force
67 min
Issued by
NWS North Platte, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Chase County, NE, Perkins County, NE

The radar

The Goodland radar (KGLD), 159 km from the middle of the area, began a volume at 02:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 6, 8:10 PM MDTHail 0.88Lamar, NE
Sep 6, 8:35 PM MDTHail 0.75Madrid, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 6, 5:30 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.1 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2001-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1716 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2001-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1716 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
2094 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

528 
WUUS53 KLBF 070208
SVRLBF
NEC029-135-070315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
808 PM MDT THU SEP 6 2001

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PERKINS COUNTY IN SOUTHWEST NEBRASKA...
  NORTHERN CHASE COUNTY IN SOUTHWEST NEBRASKA...

* UNTIL 915 PM MDT...

* AT 805 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES NORTHEAST OF LAMAR...OR ABOUT 15 MILES
  SOUTHWEST OF GRANT...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  13 MILES SOUTH OF GRANT AROUND 820 PM MDT...
  13 MILES SOUTH OF MADRID AROUND 830 PM MDT...

THIS THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
THURSDAY EVENING FOR WESTERN NEBRASKA.

LAT...LON 4097 10205 4054 10204 4056 10140 4073 10139
          4099 10141

$$
DP/CDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 1:41 PM MDT, 6 hours 27 minutes earlier.

Area forecast discussion, Sep 6, 1:41 PM MDT, 6 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
241 PM CDT THU SEP 06 2001

MAIN FORECAST CHALLENGE WILL BE PRECIP CHANCES AND TEMPERATURES NEXT
SEVERAL DAYS.

MODEL INITIALIZATION DECENT THIS MORNING WITH THE AVN THE DEEPEST
WITH RESPECT TO UPPER LOW ACROSS ID.  TIMING BETWEEN THE MODELS IS
FAIRLY SIMILAR THROUGH 48 HOURS AS WELL WITH THE AVN SLIGHTLY
FURTHER NORTH WITH TRACK OF LOW VS THE ETA AND NGM.  NGM AND AVN
PRECIP FIELDS LOOK TO LARGE IN COVERAGE ACROSS AREA FOR FRIDAY
GIVEN BEST DYNAMICS SHIFTING SOUTH OF CWA.  FOR THIS REASON WILL
LEAN TOWARDS THE ETA FOR THIS FORECAST.

TONIGHT...FRONT MOVES ACROSS FA AS UPPER LOW APPROACHES AREA.  RAPID
HEIGHT FALLS ALONG WITH DECENT LOW-LEVEL MOISTURE AND STRONG DYNAMIC
LIFT INDICATE THUNDERSTORMS ARE LIKELY.  TEMPERATURES WILL BE TRICKY
WITH RAIN COOLED AIR DROPPING TEMPERATURES AT OR NEAR DEWPOINT.
BELIEVE FWC GUIDANCE IS TOO WARM AND WILL GO SLIGHTLY BELOW THESE
NUMBERS.

FRIDAY AND FRIDAY NIGHT...ANTICIPATE FRONT SHIFTING WELL SOUTH OF FA
BY MID DAY TAKING ANY LOW-LEVEL MOISTURE WITH IT AS WELL.  WITH
DEFORMATION ZONE SETTING UP SOUTH OF CWA WILL MENTION MORNING
SHOWERS WITH DECREASING CLOUDINESS IN THE AFTERNOON.  TEMPERATURES
BEHIND FRONT NOT LOOKING EXTREMELY WARM WITH READINGS IN THE 65 TO
70 DEGREE RANGE ANTICIPATED ACROSS MOST OF AREA.  STRONG UPPER JET
CURRENTLY ACROSS SOUTHWEST CANADA THEN DIGS TROUGH INTO SOUTHERN
ROCKIES FRIDAY NIGHT.  JET DYNAMICS LOOK GOOD ENOUGH FOR AT LEAST A
CHANCE OF SHOWERS IN THE WESTERN HALF OF CWA.  ENHANCED LIFT SHOULD
ALSO PUSH ANOTHER FRONT ACROSS FA FRIDAY NIGHT WITH STRONG 850MB
FRONTOGENESIS SHOWN BY 06Z.  GRADIENT BEHIND FRONT SHOULD BE STRONG
ENOUGH TO PUSH WINDS INTO THE 15 TO 25 MPH RANGE.

SATURDAY AND SATURDAY NIGHT...SHOWERS MAY LINGER INTO THE MORNING
HOURS ACROSS SOUTHWEST THIRD OF CWA WITH A SLOW DECREASE IN CLOUD
COVER BY AFTERNOON.  STRONG CAA SHOULD PREVENT TEMPERATURES FROM
RISING MUCH ON SATURDAY WITH READINGS RANGING FROM THE MIDDLE 60S
EAST TO MIDDLE 50S WEST.  WITH MOST CLOUD COVER LEAVING AREA
SATURDAY NIGHT AND SURFACE HIGH PRESSURE BUILDING ACROSS REGION
TEMPERATURES WILL BE ON THE COLD SIDE SATURDAY NIGHT.  VERY DRY AIR
IN PLACE COULD DROP TEMPERATURES AS LOW AS THE UPPER 30S IN THE WEST
TO LOWER 40S EAST.

SUNDAY...SUBSIDENCE ON BACK SIDE OF TROUGH SHOULD BE THE RULE ON
SUNDAY WITH LITTLE IN THE WAY OF CLOUD COVER EXPECTED.  TEMPERATURES
IN THE 70S LOOK DECENT FOR HIGHS.

MONDAY THROUGH THURSDAY...DECENT AGREEMENT BETWEEN MEDIUM RANGE
MODELS FOR DAYS 4 AND 5 FOR THE CENTRAL PLAINS...BUT START TO
DIVERGE ON DAYS 6 AND 7 WITH HANDLING OF NEXT WAVE.  TROUGH AXIS
ACROSS GREAT LAKES REGION SHOULD LEAVE AREA UNDER STRONG SUBSIDENCE
FOR MONDAY AND TUESDAY.  RECYCLED COOL AIR ON BACK SIDE OF SURFACE
HIGH SHOULD KEEP HIGH TEMPERATURES IN THE 70S FOR BOTH DAYS AS WELL
WITH LOWS IN THE 40S.  ECMWF IS THEN MUCH STRONGER AND DEEPER WITH
NEXT SYSTEM ACROSS WEST COAST ON DAYS 6 AND 7 WHILE LATEST MRF
KEEPS SYSTEM AN OPEN WAVE.  ENSEMBLE PRODUCTS FAVOR THE MRF SOLUTION
OVER THE ECMWF AND WILL LEAN TOWARDS THE MRF FOR WEDNESDAY AND
THURSDAY.  ANTICIPATE LITTLE IN THE WAY OF MOISTURE RETURNING TO
AREA WITH NO SIGNIFICANT SYSTEMS MOVING ACROSS REGION.  BASED ON
THIS WILL KEEP AREA DRY WITH SLIGHTLY WARMER AFTERNOON TEMPERATURES
THAN ON MONDAY AND TUESDAY.

.LBF...NONE.

AWJ

In the hours before

Local storm report, Sep 6, 6:43 PM MDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
743 PM CDT THU SEP 6 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0655 PM    11 SW OSHKOSH             NE   .75 INCH HAIL
09/06/01   GARDEN                         REPORTED BY SPOTTERS

0715 PM    6 N  LEWELLEN             NE   WIND DAMAGE
09/06/01   GARDEN                         POWER POLES BLOWN OVER.
                                          REPORTED BY CO-OP OBSERVERS

0730 PM    10 NE OSHKOSH             NE   .75 INCH HAIL
09/06/01   GARDEN                         REPORTED BY CO-OP OBSERVERS

JZ
Local storm report, Sep 6, 7:57 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
857 PM CDT THU SEP 6 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0820 PM    4 E  WHITMAN              NE   .75 INCH HAIL
09/06/01   GRANT                          REPORTED BY SPOTTERS

0845 PM    MULLEN                    NE   60 MPH TSTM WIND GUST
09/06/01   HOOKER                         REPORTED BY SPOTTERS

JZ

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 7:10 PM MDTSevere Thunderstorm WarningLBFGrant, Hooker65 min
Sep 6, 8:02 PM MDTSevere Thunderstorm WarningLBFCherry58 min
Sep 6, 8:14 PM MDTSevere Thunderstorm WarningLBFHooker46 min
Sep 6, 8:40 PM MDTSevere Thunderstorm WarningLBFThomas65 min
Sep 6, 8:51 PM MDTSevere Thunderstorm WarningLBFCherry54 min
Sep 6, 9:00 PM MDTSevere Thunderstorm WarningLBFBrown, Keya Paha60 min
Sep 6, 9:16 PM MDTSevere Thunderstorm WarningLBFBlaine59 min
Sep 6, 9:36 PM MDTSevere Thunderstorm WarningLBFLogan24 min
Sep 6, 9:50 PM MDTSevere Thunderstorm WarningLBFLincoln55 min
Sep 6, 10:02 PM MDTSevere Thunderstorm WarningLBFCuster58 min
Sep 6, 10:03 PM MDTSevere Thunderstorm WarningLBFBoyd57 min
Sep 6, 10:12 PM MDTSevere Thunderstorm WarningLBFLoup, Rock48 min
Sep 6, 10:23 PM MDTSevere Thunderstorm WarningLBFFrontier67 min
Sep 6, 10:53 PM MDTSevere Thunderstorm WarningLBFHolt67 min
Sep 6, 11:00 PM MDTSevere Thunderstorm WarningLBFCuster60 min
Sep 6, 11:39 PM MDTSevere Thunderstorm WarningLBFBoyd66 min
Sep 6, 11:48 PM MDTSevere Thunderstorm WarningLBFWheeler42 min
Sep 6, 11:57 PM MDTSevere Thunderstorm WarningLBFHolt33 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.